Home Steroid Information Steroid Induced Myopathy: Definition, Causes, Symptoms, and Treatment

Steroid Induced Myopathy: Definition, Causes, Symptoms, and Treatment

Posted by admin in Steroid Information Category. Reviewed and Updated: 5 February, 2018

Steroids, in particular corticosteroids, can cause various kinds of side effects. One such undesirable consequence is steroid induced myopathy. Below we will describe what it is, what its symptoms are and how to deal with it.

Steroid induced myopathy – what is it?

Steroid myopathy is the occurrence of symptoms of myopathy (decrease in muscle mass, tone and muscle strength) in patients who experience:

1) acute and/or prolonged chronic taking of drugs (exogenous exposure), or

2) endogenous, that is internal (for example, in case of Cushing’s syndrome) exposure to glucocorticoids.

These factors may also cause steroid-induced psychosis

For the development of myopathy, in addition to the type of preparation, the dose of the therapeutic agent also matters. This importance is emphasized by the fact that myopathy most often appears in patients with clear symptoms of hypercorticism caused by the treatment, and these phenomena are a sign of an overdose of corticosteroids. All this suggests that the artificially induced corticosteroid myopathy is identical to the myopathy that occurs with Cushing’s disease. Myopathy most often affects women, regardless of the type of underlying disease that has been treated with corticosteroids. This condition is common. According to scientists, it is observed in 2% of patients of both sexes, treated with these drugs.

It is generally believed that the safety of inhaled steroids significantly outweighs that of systemic corticosteroids. Nevertheless, according to some scientists, moderate manifestations of steroid myopathy are expressed in the same way both in patients receiving systemic corticosteroid treatment (steroid pills or steroid injections), and those using inhaled steroids.

Systemic side effects of steroids (corticosteroids) appear to be more pronounced in patients with a small body weight. In patients with a large overweight, even a long-term use of corticosteroids may not be accompanied with sensations of weakness in the legs, or a change in muscle mass. This is quite understandable, since in these cases the corticosteroids that enter the bloodstream are distributed in the tissues of the organism in substantially lower concentrations. By the way, earlier we wrote “Do cortisone shots cause weight gain?”

Steroid myopathy symptoms – how is the disease manifested?

From the point of view of pathology, steroid myopathy symptoms include degenerative changes in muscle fibers, as well as anomalies in their size, thickness, and striation. Inflammatory reaction is observed only when it occurs from the underlying disease (rheumatoid arthritis, acute collagenosis, etc.). In such cases, however, a degenerative process predominates in the histological test.

Acute forms of steroid myopathy are manifested by weakness in the proximal muscles, extremities, myalgia with an increase in creatinine in the urine. As the disease affects predominantly proximal muscles, it is sometimes called steroid induced proximal myopathy.

According to observations of some researchers, in cases of severe steroid myopathy, the strength of the quadriceps muscle of thigh can decrease by 16-46%. Reducing the dose of corticosteroids led to a slower increase in strength in the muscles of the legs compared to respiratory muscles. So, six months after the decrease in the dose of corticosteroids, the strength in the quadriceps muscle of thigh varied in the range from 31 to 85% of the norm.

Steroid myopathy treatment – how to fight the disease?

In general, steroid myopathy treatment includes withholding steroids and other methods. Here is a list of treatment methods (according to A. Polunina et al., 2012):

  • Decreasing the dose or withdrawal of steroids. The withholding of corticosteroids leads to improved motor function. In patients with severe steroid myopathy, after asthmatic status, motor functions are restored to a degree of functional independence within 1 month after the withholding of steroids.
  • Regular physical activity. Regular physical activity can reduce the myopathic effects of corticosteroids. Intensive physical activity (running for 1 hour with a frequency of 3 times a week) prevents muscle malnutrition in animals daily receiving dexamethasone for 1 month.
  • Vitamin D. In a number of studies, reliable correlations between the level of vitamin D and the functional capabilities of muscles were demonstrated. There have been described numerous cases of clinically expressed myopathy regressing against the background of intensive vitamin D-based treatment of religious populations prone to wearing closed clothing at any time of the year and consuming foods with low amount of animal fats. More than half of pulmonology patients have vitamin D deficiency, while the level of Vitamin D correlates with the distance that a patient is able to cover without rest. Vitamin D is able to prevent steroid myopathy.
  • Amino acids. The intake of mixtures of amino acids enhances the synthesis of proteins in muscles and reduces the adverse catabolic effects of corticosteroids. Apparently, leucine and glutamine have the greatest beneficial effect on muscle protein synthesis. Leucine is an amino acid belonging to the group of aminos, which are called “essential”, because our body is not capable of producing them from other substances. The main natural sources of BCAA are protein products (meat, eggs).

The additional intake of the abovementioned supplements positively affects the health of patients. Glutamine is not essential (it is nonessential) but is also useful for patients. By the way, BCAA as well as natural testosterone boosters are very popular in sports.